MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT
Model Number 1884016HR
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/20/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was returned for analysis.Device evaluation anticipated but not yet begun.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The customer reported that the rad 60 blade tip detached as soon as the operator began using the blade during an endoscopic sinus surgery procedure.No fragment resulted from the breakage.There was no patient impact reported as a result of this event.The procedure was completed with a back-up device.
 
Additional Manufacturer Narrative
The product analysis was completed.One opened sample of part number 1884016hr, from lot number [no information] was received.The middle assembly tip had broken off at the spiral wrap which would have resulted in the reported event.The portion that became detached measured 0.46¿ long.The middle assembly would bind when turned by hand which is an indication internal damage or interference between assemblies.When viewed under magnification, there was deformation of the locking area that is consistent with excess pressure applied to the blade while in the handpiece.The middle tube spiral wrap outside diameter shall measure 0.1470¿ +0.0010¿ / -0.0000¿; the shrink tube shall have a nominal wall thickness of 0.0010¿ / +-0.0002¿ (some variability may occur after shrinking it on to the tube); the outer tube sheath inside diameter shall measure 0.160¿ / +-0.001¿.The outside diameter of the outer tube sheath reduced by as much as 0.012¿ in the radius / curve (0.184¿ to 0.172¿).Providing the wall thickness of the outer tube sheath had no significant change from the distal end to the radius / curve, by extrapolation - the range of clearance between assemblies, using the allowed tolerance, would be approximately 0.000¿ clearance to 0.003¿ interference fit.The clearance combined with the binding of the middle assemblies indicates insufficient clearance for proper function.It is possible the excess pressure resulted in deformation of the assemblies reducing the clearance; however, it is unlikely due to the strength of materials used in the outer tube sheath.The information more likely indicates the reduction of the diameter (flattening) occurred during the bending step in manufacturing.Due to the likely manufactured deformation of the components, it is likely that the user experience improper cutting / operation and in an attempt to resolve this, applied excess pressure.The device condition was out of specification as it relates to the complaint.If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BLADE
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key7123122
Report Number1045254-2017-00461
Device Sequence Number19282249
Product Code EQJ
UDI-Device Identifier20885074080646
UDI-Public20885074080646
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1884016HR
Device Catalogue Number1884016HR
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/05/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/20/2017
Supplement Date Received by Manufacturer01/09/2018
Initial Report FDA Received Date12/15/2017
Supplement Report FDA Received Date02/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1